Missouri, 2021Flash Flooding in Missouri, July 15 to 16, 2021
July 15 to 16, 2021 · NWS LSX · 2 events in 2 counties and zones
Training storms moved through portions of southeast Missouri and southwestern Illinois with up to 4 inches of rain in a short amount of time. There were several reports of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Training storms moved through portions of southeast Missouri and southwestern Illinois with up to 4 inches of rain in a short amount of time. There were several reports of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 15, 5:50 PM CST, 5 hours 20 minutes earlier.
Area forecast discussion, Jul 15, 5:50 PM CST, 5 hours 20 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
650 PM CDT Thu Jul 15 2021
.UPDATE...
Issued at 619 PM CDT Thu Jul 15 2021
A broken line of showers and thunderstorms is moving through the
CWA this evening, and storms are now impinging on the St. Louis
metropolitan area. While gusts of 30-35mph have been measured, and
isolated reports of small tree limbs snapping have been received,
the storms have overall remained sub-severe. While surface-based
instability will begin to wane, low-70s dew points will keep the
potential for strong/severe storms non-zero for the next few
hours.
Attention will also turn to the potential for flash flooding as we
head into the overnight hours, particularly along and south of
I-70. CAMs continue to indicate some potential for training
showers, which is supported by weak upwind propagation vectors
being nearly parallel to the line of storms. Warm rain processes
have allowed for efficient rainfall from the storms so far. If
storms train over an area for a period of time, flash flooding
could certainly occur.
MRB
&&
.SHORT TERM... (Through Late Friday Night)
Issued at 330 PM CDT Thu Jul 15 2021
Two shortwaves currently noted in water vapor imagery over the
Central Plains are making their way eastward along the periphery
of an upper-level trough, helping spawn convection along a slow,
southward moving cold front. Ahead of this front and associated
convection, SPC mesoanalysis shows MUCAPE of about 3,000 J/kg over
the Middle Mississippi Valley. Shear in the 0-6 km layer of
around 30 kts is also noted along and north of the front, creating
a narrow corridor for strong to severe storm potential along the
front this afternoon and evening. As the cluster of storms in
west-central Illinois continue eastward out of the CWA, our focus
turns to the storms that have recently developed in western and
central Missouri. These and additional storms that form in the
CWA over the next several hours will carry mainly a damaging wind
threat.
However, the main threat with these storms continues to be heavy
rainfall and the potential for isolated flooding. Precipitable water
is roughly 1.75" over the CWA, allowing for stronger cores to
quickly be able to drop plenty of rain and produce minor flooding
along drainage ditches and ponding on roads. With upper-level flow
roughly parallel to the front, storms may potentially train over the
same area. The potential flood threat will come from these training
storms this evening and overnight, but I'm still uncertain in their
ability to train at this point. Some recent CAM runs progress
convection through the CWA rather quickly tonight, and this faster
solution would limit the flooding potential.
Near day-break tomorrow, the front will be roughly oriented along the
I-44 corridor in Missouri and the I-70 corridor in Illinois. The
greatest precipitation chances will be along and south of this
corridor where forcing is greatest. MUCAPE along and ahead of the
front will be around 1,500 J/kg during peak heating, but ensemble
and deterministic guidance have 0-6 km shear less than 30 kts, so my
confidence in organized severe storms is not high at this time. With
precipitable water forecast to still be around 1.75" and mid-level
flow roughly parallel to the front, training showers and storms
capable of heavy rainfall and localized flooding will still be a
threat.
Elmore
.LONG TERM... (Saturday through Next Thursday)
Issued at 330 PM CDT Thu Jul 15 2021
On Saturday, the broad, weak upper-level trough will have only
shifted slightly eastward relative to our CWA. Deterministic
guidance has a shortwave digging southward along the western
periphery of this trough over the Middle Mississippi Valley, which
will help push the front a little further south. This will keep
the low chance for scattered convection mainly along and south of
I-70 during the day. A similar scenario will be present on Sunday,
as the aforementioned shortwave slowly moves southward, nudging
the front a little further south and confining the best chances
for convection to southeastern Missouri.
For the remainder of the extended period, each of the four clusters
in the WPC ensemble cluster analysis show a stout ridge building
across the western U.S. with troughing over the eastern portion of
the country. While finer details remain uncertain at this lead time,
the agreement among ensemble guidance gives me high confidence in
higher temperatures and moisture remaining shunted out of the CWA,
leading to calm weather and temperatures remaining at or just below
climatological norms for this time of year.
Elmore
&&
.AVIATION... (For the 00z TAFs through 00z Friday Evening)
Issued at 619 PM CDT Thu Jul 15 2021
Showers and thunderstorms have already impacted KUIN, KCOU, and
KJEF this afternoon with IFR conditions and strong gusts. This
line of storms is expected to impact the St. Louis metropolitan
terminals within the next two hours: first with a wind shift
associated with a gust front followed by heavy rain, lightning,
and possible VSBY restrictions. A TEMPO group was added at these
sites to account for the temporary conditions associated with the
storms.
Showers should continue through most of the night at all sites
pretty persistently, except for at KUIN which should remain far
enough removed from the rain for the period to avoid more
substantial impacts. CIGs are also expected to drop to MVFR levels
overnight and remain there through most of the day tomorrow.
While guidance is very insistent that they will drop much further
to LIFR across northeast MO/west- central IL, it's
climatologically difficult to get CIGs that low this time of year.
Another round of showers and thunderstorms is expected at the
mid-Missouri and St. Louis terminals through the morning and early
afternoon. Specifics are still a bit uncertain, so left VCTS
wording in for now, but future updates will nail down the timing
details for tomorrow. By late afternoon, conditions should begin
to improve in terms of storm potential and CIGs, with calmer
conditions to follow.
MRB
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Jul 15, 6:41 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
741 PM CDT Thu Jul 15 2021
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-170045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
741 PM CDT Thu Jul 15 2021
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Strong to severe thunderstorms are possible this evening across most
of the area. Damaging wind gusts and heavy rainfall with localized
flooding are the main threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional thunderstorms are possible across portions of the area
Friday through Tuesday.
Locally heavy rain is possible with thunderstorms on Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report wind damage and flash
flooding to the National Weather Service
MRB
Flash Flood, St. Francois
- When
- July 15, 11:10 PM CST to July 16, 3:00 AM CST
- Where
- St. Francois County, 3.64 mi SSW of Iron Mtn to 1.67 mi NNE of Libertyville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.651, -90.645
Up to four inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded with the worst flooding in and around Farmington.
Flash Flood, Washington
- When
- July 16, 3:50 AM CST to 7:00 AM CST
- Where
- Washington County, 2.97 mi NNW of Anthonies Mill to 3.86 mi W of Courtois
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.120, -91.100
Up to 4 inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded, especially around the Potosi area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 15 to 17, 2021$525,000 · 50 kt wind · 13 events
- Flash Flooding in North Dakota, July 15, 2021$415,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, July 15, 2021$266,000 · 63 kt wind · 10 events
- Flash Flooding and Damaging Winds in Arizona, July 15, 2021$105,000 · 60 kt wind · 5 events
- Flash Flood and Damaging Winds in Indiana, July 15, 2021$43,000 · 55 kt wind · 6 events
- Tornado and Flash Flooding in Kansas, July 15 to 17, 2021$600 · EF0 · 28 events
- Damaging Wind in Wisconsin, July 15, 2021$20,000 · 52 kt wind · 1 event
- Flash Flood and Flood in Texas, July 15 to 17, 202161 kt wind · 8 events
- Hail in Wyoming, July 15, 20211.5 in hail · 3 events
- Damaging Winds in Idaho, July 15, 202161 kt wind · 3 events
- Flash Flooding in Illinois, July 15, 20212 events
- Hail and Damaging Wind in Colorado, July 15, 20212 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975415, 975423.